Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2020, 11:06 AM EDT for Allegan County, Barry County, Kalamazoo County, Michigan. It was in force for 84 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 11:06 AM EDT (15:06 UTC)
- Expired
- Jun 10, 2020, 12:30 PM EDT
- In force
- 84 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:19 PM EDT | TSTM WND DMG | 6 N Orangeville, MI | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:59 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
508
WUUS53 KGRR 101506
SVRGRR
MIC005-015-077-101630-
/O.NEW.KGRR.SV.W.0032.200610T1506Z-200610T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1106 AM EDT Wed Jun 10 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Eastern Allegan County in southwestern Michigan...
Barry County in southwestern Michigan...
Kalamazoo County in southwestern Michigan...
* Until 1230 PM EDT.
* At 1106 AM EDT, a severe thunderstorm was located near Portage,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kalamazoo... Portage... Hastings...
Wayland... Otsego... Plainwell...
Middleville... Vicksburg... Galesburg...
Schoolcraft... Richland... Freeport...
Martin... Westwood... Comstock Northwest...
Gull Lake... Dorr... Alamo...
Orangeville... Irving...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 8576 4277 8573 4277 8507 4272 8507
4243 8530 4209 8544
TIME...MOT...LOC 1506Z 205DEG 34KT 4220 8564
HAIL...0.75IN
WIND...60MPH
$$
CAS2 follow-up statements
854
WWUS53 KGRR 101543
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1143 AM EDT Wed Jun 10 2020
MIC077-101552-
/O.CAN.KGRR.SV.W.0032.000000T0000Z-200610T1630Z/
Kalamazoo MI-
1143 AM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Michigan.
LAT...LON 4277 8573 4277 8507 4272 8507 4243 8530
4243 8531 4244 8574
TIME...MOT...LOC 1542Z 207DEG 47KT 4255 8539
$$
MIC005-015-101630-
/O.CON.KGRR.SV.W.0032.000000T0000Z-200610T1630Z/
Allegan MI-Barry MI-
1143 AM EDT Wed Jun 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR EASTERN ALLEGAN AND BARRY COUNTIES...
At 1142 AM EDT, a severe thunderstorm was located 8 miles southwest
of Hastings, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hastings... Wayland... Otsego...
Plainwell... Middleville... Freeport...
Martin... Dorr... Orangeville...
Irving... Woodland... Delton...
Bradley... Banfield... Gun Lake...
Yankee Springs... Prairieville... Hickory Corners...
Green Lake... Dowling...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4277 8573 4277 8507 4272 8507 4243 8530
4243 8531 4244 8574
TIME...MOT...LOC 1542Z 207DEG 47KT 4255 8539
HAIL...<.75IN
WIND...60MPH
$$
DUKE288
WWUS53 KGRR 101625
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1225 PM EDT Wed Jun 10 2020
MIC005-015-101634-
/O.EXP.KGRR.SV.W.0032.000000T0000Z-200610T1630Z/
Allegan MI-Barry MI-
1225 PM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGAN AND BARRY
COUNTIES WILL EXPIRE AT 1230 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with thunderstorms in the area.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Michigan.
LAT...LON 4277 8573 4277 8507 4272 8507 4243 8530
4243 8531 4244 8574
TIME...MOT...LOC 1624Z 205DEG 34KT 4291 8516
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 7:19 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 10, 7:19 AM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
719 AM EDT Wed Jun 10 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 AM EDT Wed Jun 10 2020
- Severe Thunderstorms This Afternoon
- Cooler End of the Week, But Hazardous Beach Conditons Into Thursday
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Jun 10 2020
-Severe Thunderstorms This Afternoon-
As the remnants of Cristobal continues to move northwards into
Ontario, an negatively tilted trough with a compact vorticity max
will shift northeastward out of the central US into the Great
Lakes region. At the surface, a trailing cold front associated
with the larger scale trough will sweep eastward across the state
this afternoon and evening.
Ahead of this trailing cold front which will act as our focus for
thunderstorm activity, deep layer shear will increase to over 50
knots as a mid level speed max of 70 to 80 knots noses into the
state. Simultaneously, daytime heating/destabilization will
increase MLCAPE values towards 2000 J/kg. A mixed storm mode can
be expected, with discrete cells to start at initiation, filling
in to become a line with bowing segments as it progresses into the
central part of the state.
All that said, storms are expected to initiate between Noon-2 PM
this afternoon in far southwest lower MI, then progress east into
the late afternoon and evening becoming increasingly more
widespread, especially east of US-131. Our primary concern for
these storms will be damaging winds, especially with line
segments, but large hail and even a few tornadoes will be
possible.
-Cooler End of the Week, But Hazardous Swim Conditons Into Thursday-
Into Thursday, light showers will wrap around the western flank of
the trailing low pressure system as breezy winds shift westerly.
This will bring cooler and less humid air to end the week.
High temperature will be near 10 to 15 degrees below normal by
Friday and Saturday, with expected highs in the mid to upper 60s
range.
While general weather should be fairly quiet, beach conditions will
be very hazardous to swimmers today and Thursday. Wave heights
will peak towards 8 feet overnight Wednesday into Thursday, then
will gradually subside into Thursday afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 718 AM EDT Wed Jun 10 2020
Some areas of MVFR and isolated IFR can be expected through the
afternoon in thunderstorms. Large hail and wind gusts over 50
knots are possible with some of the storms. The greatest threat
will be from LAN to JXN from 18Z to 21Z.
&&
.MARINE...
Issued at 330 AM EDT Wed Jun 10 2020
There will be a lull in winds this morning, then sustained winds
will increase with gusts reaching gales by this evening on the
backside of the storm system this afternoon. This will build wave
heights towards the 8 feet range before winds gradually diminish
Thursday afternoon as a surface low departs.
&&
.HYDROLOGY...
Issued at 330 AM EDT Tue Jun 9 2020
Following rainfall amounts of around 0.5 to local amounts up to 1.0
inch Tuesday afternoon and evening primarily across the Muskegon
and western Grand Basins, an additional 0.5 to 1.0 inch of
rainfall will be possible this afternoon and evening especially
across southern and easter Lower Michigan. Any impactful flooding
is still expected to be fairly localized, and minimal impacts are
expected for larger rivers/streams as they should be able to
handle an inch of rain. We will however want to be careful to
monitor any possible training of convection that may result in
increased flooding impacts.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
050-056-064-071.
Wind Advisory until 8 AM EDT this morning for MIZ037-043-050-056.
LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...Ostuno
HYDROLOGY...Thielke
MARINE...ThielkeHazardous weather outlook, Jun 10, 4:52 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 452 AM EDT Wed Jun 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a moderate risk of severe weather today. Thunderstorms with hail and damaging wind gusts up to hurricane force are expected from late morning through late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by this afternoon. LMZ844>849-110900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight South gales to 40 knots will pose a hazard to mariners. Thunderstorms with wind gusts over storm force are also possible this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 10, 7:53 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
06/10/2020 M52 MPH LMZ846 MI MESONET
MESONET STATION XGHL GRAND HAVEN LIGHT.
0252 AM NON-TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
06/10/2020 M51 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
0228 AM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
06/10/2020 M49 MPH OCEANA MI MESONET
MESONET STATION AU347 HART-SHELBY OCEANA
COUNTY AIRPORT.
0202 AM NON-TSTM WND GST 17 W KEELER 42.12N 86.49W
06/10/2020 M47 MPH LMZ844 MI MESONET
MESONET STATION XSTJ ST. JOSEPH PIER.
0204 AM NON-TSTM WND GST 1 NW NORTON SHORES 43.17N 86.26W
06/10/2020 M46 MPH MUSKEGON MI MESONET
MESONET STATION EW5817 NORTON SHORES.
0439 AM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
06/10/2020 M46 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
0130 AM NON-TSTM WND GST MACATAWA 42.77N 86.20W
06/10/2020 M45 MPH OTTAWA MI MESONET
NOAA NOS STATION HLNM4 HOLLAND HARBOR.
0415 AM NON-TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
06/10/2020 M45 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
&&
CASSpecial weather statement, Jun 10, 9:33 AM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
933 AM EDT Wed Jun 10 2020
MIZ044>046-050>052-056>059-064>067-071>074-101445-
Clinton-Isabella-Gratiot-Ingham-Calhoun-Mecosta-Allegan-Ottawa-Barry-
Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
933 AM EDT Wed Jun 10 2020
...STRONG THUNDERSTORMS DEVELOPING THIS MORNING...
At 930 AM EDT, strong to severe thunderstorms were developing in
northeast Illinois and northern Indiana. These storms were moving
northeast at 45 mph.
The storms will move into Southwest Lower Michigan after 10 AM.
Scattered clusters of thunderstorms are expected to develop across
much of Lower Michigan during the day.
Damaging wind gusts over 60 mph, falling trees, and power outages
are the greatest concern today. Isolated large hail greater than an
inch in diameter is possible. A tornado is also possible. Cloud to
ground lightning strikes are a danger in any thunderstorm.
The storms today will develop and move quickly. Stay close to
shelter. When thunder roars, go indoors. Be aware of large trees
that could fall onto powerlines and homes. Prepare for the
possibility of a power outage. Have more than one way to receive
warnings from the National Weather Service.
LAT...LON 4207 8622 4224 8622 4224 8637 4249 8625
4295 8622 4347 8646 4347 8604 4382 8604
4381 8461 4347 8461 4346 8437 4278 8436
4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 1318Z 208DEG 38KT 4149 8678
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:03 PM EDT | Special Marine Warning | GRR | 69 min | |
| Jun 9, 8:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 55 min |
| Jun 9, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent, Montcalm | 33 min |
| Jun 9, 11:45 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 9, 11:54 PM EDT | Special Marine Warning | GRR | 47 min | |
| Jun 10, 12:17 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 21 min |
| Jun 10, 1:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 22 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 72 min |
| Jun 10, 10:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 10, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 71 min |
| Jun 10, 11:20 AM EDT | Special Marine Warning | GRR | 85 min | |
| Jun 10, 11:29 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 77 min |
| Jun 10, 12:00 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 90 min |
| Jun 10, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Muskegon, Newaygo | 70 min |
| Jun 10, 12:28 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 32 min |
| Jun 10, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella, Osceola | 57 min |
| Jun 10, 1:29 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 61 min |
| Jun 10, 1:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Jun 10, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 40 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 65 min |
| Jun 10, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 66 min |
| Jun 10, 3:05 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 40 min |
| Jun 10, 3:18 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.